Alert archive / New Mexico / River Flood Warnings in 2014

River Flood Warning 14, NWS Midland/Odessa, TX

September 19, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this river flood warning at Sep 19, 2014, 8:06 AM MDT for Eddy County, New Mexico. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Sep 19, 2014, 8:06 AM MDT (14:06 UTC)
Expired
Sep 19, 2014, 8:38 PM MDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 186 km from the middle of the area, began a volume at 14:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River 5 miles W of Malaga (MLAN5). The gauge peaked at 18.09 ft at Sep 19, 2014, 6:00 AM MDT.

actionminormoderatemajor0102009/1909/2009/21
Action stage
12 ft
Minor stage
18 ft
Moderate stage
21 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08405500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WGUS44 KMAF 191406
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 AM CDT FRI SEP 19 2014

...The National Weather Service in Midland has issued a flood warning
for the following rivers in New Mexico...Texas...

  Pecos River at Malaga 10S affecting Eddy...Loving and Reeves 
  Counties
  Black River above Black River Malaga 5W affecting Eddy County
  
Heavy rainfall over the last 48 hours has resulted in flooding on
the Pecos and Black Rivers in Eddy County in southeast New Mexico.  
At 8 am MDT, rainfall continued over Eddy County, but was decreasing. 
However, runoff from moderate to heavy rainfall since 2 am MDT will
keep both rivers above flood stage into this afternoon before the
water begins to recede.  Additional heavy rainfall is possible, so
these rivers may rise again later today or tonight.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

NMC015-TXC301-389-200445-
/O.NEW.KMAF.FL.W.0013.140919T1406Z-140920T0445Z/
/RBFN5.1.ER.140919T1236Z.140919T1400Z.140919T1645Z.NO/
906 AM CDT FRI SEP 19 2014

The National Weather Service in  has issued a 

* Flood Warning for 
  the Pecos River at Malaga 10S.
* until this evening, or until the warning is cancelled.
* At  8AM Friday the stage was 21.7 feet (6.6 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 20.0 feet (6.1 meters).
* Forecast...The river will continue rising to near 22.7 feet (6.9 
  meters) by late this morning.  The river will fall below flood 
  stage late this morning.

This crest compares to a previous crest of 23.3 feet (7.1 meters) on 
Oct 8 1954.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Malaga 10S     19.0 20.0   21.7   Fri  8 AM  18.8   9.5   6.1   5.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Malaga 10S      5.8  6.1    6.6   Fri  8 AM   5.7   2.9   1.9   1.6

&&

LAT...LON 3213 10412 3211 10395 3205 10392 3203 10410 3207 10411


$$

NMC015-200238-
/O.NEW.KMAF.FL.W.0014.140919T1406Z-140920T0238Z/
/MLAN5.1.ER.140919T1158Z.140919T1400Z.140919T1438Z.NO/
906 AM CDT FRI SEP 19 2014

The National Weather Service in  has issued a 

* Flood Warning for 
  the Black River above Black River Malaga 5W.
* until this evening, or until the warning is cancelled.
* At  8AM Friday the stage was 10.5 feet (3.2 meters).
* flooding is forecast.
* Flood stage is 18.0 feet (5.5 meters).
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 19.0 feet (5.8 meters) by late this morning.  The 
  river will fall below flood stage by late this morning.
* Impact...At 18.0 feet (5.5 meters), the river reaches minor flood 
  stage, and area rangeland continues flooding.  Low water crossings 
  and other low-lying areas along nearby roads are flooded.

This crest compares to a previous crest of 19.0 feet (5.8 meters) on 
Sep 21 1941.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Black River Ma 12.0 18.0   10.5   Fri  8 AM  12.8   5.3   2.1   2.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Black River Ma  3.7  5.5    3.2   Fri  8 AM   3.9   1.6   0.6   0.9

&&

LAT...LON 3195 10485 3212 10485 3237 10402 3221 10403 3195 10452

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 19, 6:41 AM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 19, 6:41 AM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 AM CDT Fri Sep 19 2014

.UPDATE...

Update to add Ward, Pecos, Crane, Upton and Reagan to the Flash
Flood Watch through tonight.

&&

.DISCUSSION...

A Mesoscale Convective Vortex is currently moving across the
forecast area accompanied by a large area of showers and
thunderstorms.  One hour rainfall totals are topping out in the 1-2
inch range with the embedded thunderstorms.  Many areas being
affected by the heavy rainfall right now have had heavy rainfall in
the last 24-36 hours, although it has been spotty further south.
Since the 19/12Z KMAF sounding had a precipitable water of 1.81,
which is over 3 standard deviations above normal, heavy rainfall and
flash flooding are definitely a continuing threat today and tonight.
The showers and thunderstorms on radar are progressing to the
east/southeast, so have decided to add Ward, Pecos, Crane, Upton and
Reagan to the Flash Flood Watch.  Have increased PoPs and
increased rainfall amounts in the forecast.  We may need to extend
the Watch further south later today since the remnants of Odile
appear to be moving eastward over the area, as opposed to
northeast as previous models suggested.  Stay tuned.  67

&&

.PREV DISCUSSION... /ISSUED 536 AM CDT Fri Sep 19 2014/

AVIATION...

Forecast soundings remain saturated over the next 24 hours. Basic
trends will be LIFR/IFR cigs in the morning, improving to MVFR/VFR
during the afternoon, and deteriorating back to LIFR/IFR near the
end of the forecast period. Frequent bouts of convection can be expected.

PREV DISCUSSION... /ISSUED 419 AM CDT Fri Sep 19 2014/

Will be dealing with the remains of Odile today and through the
weekend as it is hung up in the circulations of an upper ridge.
Models want to circle this energy around W TX.  A cut off low over
CA will roll over the top of the ridge Sunday and Monday but have
little affect on the area.

The region is in the middle of an extended flash flood event.  A
number of locations across SE NM... portions of the Northern Permian
Basin... and the Upper Trans Pecos received heavy rain Thursday and
potential exist again today.  As of 09z flooding continues across
portions of SE NM and Culberson/Reeves counties with ongoing high
water rescues.  Currently have a complex of heavy showers and storms
slowly moving across SE NM and upper Trans Pecos into the Western
Permian Basin.  This MCV is expected to persist through the morning.

Latest national heavy rain discussion focus on CWA with potential of
heavy rain continuing today.  Have a number of features including
moisture/remaining vorticity from Odile... also have moisture from
T.S. Polo to deal with.  Very high PW on MAF 00z sounding of 1.85
inches is unusually high for this far west.  Will go with likely
pops for the northern half of area today.  Went ahead and extended
the FFA out another 12 hrs through tonight.  Rain will continue
Saturday but may be able to trim some of the western counties off
the watch by then as focus shifts to the east.

In addition to flooding concerns had some usually strong storms
mixed into the tropical precip yesterday with strong rotation and
indications of hail.  Could see these strong storms again today and
will highlight in HWO.

Temperatures will be very dependent on rain and cloud cover.  highs
should be mostly in the 80s with a few 70s... but breaks in the sky
could cause some temperatures to climb.  Still looking at a weak
front Sunday... does not look to have a strong passage just a
surface ridge will build south and push the boundary into the area
with the wind becoming easterly along it.  Little change in temps
Sunday or through the rest of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 81  67  83  68  / 100  70  40  40
BIG SPRING TX              83  69  84  70  / 100  60  50  40
CARLSBAD NM                81  66  83  68  /  80  60  30  20
DRYDEN TX                  88  74  89  76  /  40  40  30  20
FORT STOCKTON TX           86  68  88  69  /  60  50  30  20
GUADALUPE PASS TX          79  63  83  62  /  60  50  20  20
HOBBS NM                   79  64  82  65  / 100  70  30  30
MARFA TX                   80  62  82  62  /  50  40  30  20
MIDLAND INTL AIRPORT TX    82  69  84  69  / 100  60  50  40
ODESSA TX                  83  68  85  68  / 100  60  40  40
WINK TX                    85  69  89  69  / 100  60  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Glasscock...Guadalupe
     Mountains...Howard...Loving...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

&&

44/72

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 19, 2:26 AM MDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 AM CDT FRI SEP 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
326 AM CDT FRI SEP 19 2014 /226 AM MDT FRI SEP 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED
AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS.  AS A RESULT...A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS
PECOS...AND PERMIAN BASIN.  ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE
AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE
NEEDED TO PROMOTE EFFICIENT FLASH FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH
AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...
DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL
REMAIN ELEVATED DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND.  AS A RESULT..THE
FLASH FLOOD THREAT NOTED ABOVE MAY CONTINUE.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS
WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 19, 7:01 AM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      S WHITES CITY           32.18N 104.38W
09/19/2014                   EDDY               NM   LAW ENFORCEMENT

            THE NEW MEXICO STATE POLICE REPORTED HIGHWAY 62/180 IS
            CLOSED DUE TO HIGH WATER APPROXIMATELY 7 MILES SOUTHWEST
            OF WHITES CITY.

&&

AKL
Local storm report, Sep 19, 7:48 AM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 AM CDT FRI SEP 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      ORLA                    31.83N 103.91W
09/19/2014                   REEVES             TX   LAW ENFORCEMENT

            ROADS IN ORLA COMING APART FROM FLOWING WATER.

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 8:12 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 18, 9:29 PM MDTFlash Flood WarningMAFEddy4 hr
Sep 19, 12:43 AM MDTAreal Flood AdvisoryMAFLea3 hr
Sep 19, 1:35 AM MDTFlash Flood WarningMAFEddy5 hr
Sep 19, 4:05 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 19, 6:14 AM MDTFlash Flood WarningMAFLea3 hr
Sep 19, 6:52 AM MDTFlash Flood WarningMAFEddy3 hr
Sep 19, 8:06 AM MDTRiver Flood WarningMAFEddy15 hr
Sep 19, 8:20 AM MDTAreal Flood WarningMAFEddy3 hr
Sep 19, 9:10 AM MDTAreal Flood WarningMAFLea6 hr
Sep 19, 9:48 AM MDTAreal Flood WarningMAFEddy6 hr
Sep 19, 3:20 PM MDTFlash Flood WarningMAFEddy3 hr

Nearby

River Flood Warnings in New Mexico, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.